Texas, 2005

Flash Flood in Texas, July 30, 2005

July 30, 2005 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 30, 1:30 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 30, 1:30 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT SAT JUL 30 2005

.SYNOPSIS...
DEEP SOUTHEAST FLOW AT LOWER LEVELS HAS USHERED A SIGNIFICANT AMOUNT
OF MOISTURE INTO THE BORDERLAND. AFTERNOON HEAT HAS CAUSED THE
ATMOSPHERE TO BECOME UNSTABLE AND RESULTED IN AREAWIDE THUNDERSTORM
DEVELOPMENT. THUNDERSTORMS AND SHOWERS WILL CONTINUE INTO THE
EVENING HOURS. SOME OF THESE STORMS WILL PRODUCE VERY HEAVY
RAIN...AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING EXISTS.
THEREFORE A FLASH FLOOD WATCH IS IN EFFECT THIS EVENING FOR MUCH OF
THE REGION. THE BEST CHANCES FOR HEAVY RAIN ARE IN THE SOUTHERN
PORTIONS OF COUNTIES BORDERING MEXICO AND ESPECIALLY FROM DEMING
WESTWARD. THE MOISTURE WILL BEGIN TO SHIFT WEST INTO ARIZONA ON
SUNDAY BUT ISOLATED STORMS ARE EXPECTED TO CONTINUE. EARLY NEXT WEEK
MOISTURE LEVEL FURTHER DECREASE ALLOWING FOR WARMER TEMPERATURES AND
LOWER CHANCES OF THUNDERSTORMS.

&&

.DISCUSSION...

DECIDED TO ISSUE A FLASH FLOOD WATCH FOR A MAJOR PORTION OF THE CWFA.
MORNING SOUNDINGS AND LATEST MODEL OUTPUTS SHOW A SUBSTANTIALLY
HIGHER AMOUNT OF MOISTURE IN PLACE OVER THE CWFA. PROG SOUNDINGS
SHOW THAT THE ATMOSPHERE WILL BECOME UNSTABLE AT SFC TEMPS A FAIR
BIT BELOW EXPECTED MAX TEMPS. AREA WIDE SCT TSTMS ARE ALREADY
OCCURRING OVER THE EASTERN AND NORTHERN PORTIONS OF THE CWFA. THE SW
AREA WILL BE LATER DUE TO EXTENSIVE CLOUDCOVER. HOWEVER I BELIEVE
THAT AREA WILL ALSO FIRE OFF EARLY THIS EVENING.

ALOFT A WEAK DISTURBANCE LOOKS TO TRACK OVER THE CWFA LATE THIS
AFTERNOON AND THROUGH THE EVENING HOURS. WILL FOCUS THE HIGHER POPS
OVER THE SW AND THIS CORRELATES WELL WITH TWC POPS. NORTH CENTRAL
CWFA LOOKS THE MOST STABLE AND THE DRIEST...BUT EVEN THEY HAVE GOOD
POTENTIAL...SO POPS ADDED FOR ALL ZONES.  ADDED POPS TO THE S SAC
ZONE ALSO DUE TO TERRAIN ENHANCEMENT LIKELIHOOD. INCREASED POPS IN
THE SOUTHERN ZONES WHERE PWS ARE EXCEEDINGLY HIGH. STORM MOTIONS
WILL BE VERY SLOW. LESS THAN 5 MPH... EARLY EVIDENCE VERIFIES THIS.

FOR TOMORROW GFS AND ETA BOTH INDICATE SUBSTANTIAL MID AND UPPER
DRYING. THE RIDGE ALOFT IS SHIFTING EAST A BIT AND THE BULK OF THE
MOISTURE IS BEING DIRECTED OVER EASTERN AZ. WELL LOSE SOME PW...BUT
THE LOW LEVELS STAY MOIST WITH HEALTHY DEWPOINTS. THUS WE STILL LOOK
TO GO MODERATELY UNSTABLE IN THE AFTERNOON. THUS WILL HAVE TO KEEP
SOME SLIGHT POPS OVER THE SOUTHERN AND EASTERN ZONES. WILL AGAIN
FAVOR HIGHER POPS OUT WEST.

SUNDAY AND MONDAY SOME ADDITIONAL DRYING WILL HELP TO WARM TEMPS AND
FURTHER DECREASE TSTM ACTIVITY.  BY MIDWEEK IT APPEARS THAT SOME
RECYCLED ENTRAPPED MOISTURE ASSOCIATED WITH THE HIGH BEGINS TO
INCREASE OVER THE AREA. THUS BROADBRUSH MINIMAL POPS FOR THE ENTIRE
CWFA THROUGH THE REST OF THE FORECAST WITH SEASONALLY WARM TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  93  70  95  72 /  30  10  10   0   0
SIERRA BLANCA TX        66  89  65  95  69 /  30  10  10   0   0
LAS CRUCES              67  91  68  94  70 /  20  10  10   0   0
ALAMOGORDO              64  88  64  94  67 /  10   0   0   0   0
CLOUDCROFT              47  78  47  74  50 /  10  10   0  10   0
TRUTH OR CONSEQUENCES   67  92  67  94  70 /  10   0   0   0   0
SILVER CITY             63  87  64  89  64 /  30  20  20  20   0
DEMING                  66  92  66  95  69 /  40  20  20   0   0
LORDSBURG               66  92  66  94  69 /  40  30  30   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THIS EVENING UNTIL 10PM NMZ022-024-030>032.
FLASH FLOOD WATCH THIS EVENING UNTIL 10PM TXZ055>056.

&&

14 / BIRD
Hazardous weather outlook, Jul 30, 10:15 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1115 AM MDT SAT JUL 30 2005

NMZ022>024-030>032-TXZ055-056-302200-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1115 AM MDT SAT JUL 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR SOUTHERN NEW
MEXICO AND FAR WEST TEXAS...

VERY HIGH MOISTURE LEVELS OVER THE AREA AND DAYTIME HEATING WILL
PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS AND HEAVY SHOWERS ACROSS
THE BORDERLAND THIS AFTERNOON AND EVENING. SLOW STORM MOVEMENT WILL
HELP TO PRODUCE HEAVY RAINFALL OVER LOCALIZED AREAS. THUS A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THE SOUTHERN NEW MEXICO COUNTIES OF
DONA ANA...OTERO...LUNA...GRANT...AND HIDALGO. THE WATCH ALSO COVERS
THE FAR WEST TEXAS COUNTIES OF EL PASO AND HUDSPETH.

.DAYS TWO THROUGH SEVEN...

SUNDAY AND MONDAY THE ATMOSPHERE DRIES OUT TO REDUCE FLOODING RISKS
BUT ENOUGH MOISTURE WILL REMAIN IN PLACE TO EXPECT ISOLATED
AFTERNOON AND EARLY EVENING STORMS. MID WEEK MOISTURE AGAIN
INCREASES SLIGHTLY BETTER CHANCES FOR AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BIRD

In the hours before

Special weather statement, Jul 30, 12:56 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
156 PM MDT SAT JUL 30 2005

NMZ022>025-030>032-TXZ055-056-302300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
156 PM MDT SAT JUL 30 2005

...THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL GRADUALLY INCREASE IN COVERAGE AND
INTENSITY THROUGH 5 PM ACROSS SOUTHWESTERN NEW MEXICO AND FAR WESTERN
TEXAS.  STORM MOVEMENT WILL BE WEST TO NORTHWEST AT ROUGHLY 5 TO 10
KTS. WITH SUCH A SLOW DRIFT AND ABUNDANT MOISTURE IN THE
ATMOSPHERE...THE GREATEST THREATS WILL BE HEAVY RAINS WITH THE
POTENTIAL FOR FLASH FLOODING.

LOCALIZED FLOODING ALONG DRAINAGES AND LOW LYING AREAS AND ROADS IS
POSSIBLE NEAR THESE STORMS. DO NOT ATTEMPT TO CROSS ARROYOS OR LOW
SPOTS IF WATER COVERS THE ROADWAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The El Paso radar (KEPZ), 13 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 30, 2:35 PM MST to 3:50 PM MST
Where
El Paso County, Vinton
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.950, -106.600

Major street flooding occurred from north of Anthony NM into northwestern El Paso County, including Anthony TX and Canutillo. Numerous stalled cars were observed from Interstate 10.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467989.